High Wind, Barnstable
- When
- November 10, 12:11 AM EST to 1:11 AM EST
- Where
- Barnstable forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.684, -70.274 (the zone’s center; the record gives no point)
A cold front moved across southern New England during the overnight hours of 10 November, producing high winds and scattered thunderstorms across Cape Cod and Nantucket. A measured sustained wind of 36 kt was recorded at the Nantucket Airport.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A cold front moved across southern New England during the overnight hours of 10 November, producing high winds and scattered thunderstorms across Cape Cod and Nantucket. A measured sustained wind of 36 kt was recorded at the Nantucket Airport. A trained spotter in East Falmouth measured a sustained wind of 38 kt. In addition, lightning hit a chimney at a home on Hayward Way in Orleans, causing damage to the chimney. Another bolt of lightning hit a telephone pole on Old Colony Way in Orleans, causing the transformer to blow a fuse, which knocked out power to several hundred residents. No known injuries directly resulted from this cold frontal passage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Nov 9, 9:56 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 956 PM EST WED NOV 9 2005 .SYNOPSIS... PATTERN CONTS AOA NORMAL TEMPS THRU THE NEXT WEEK OR SO... AND WHILE COLD AIR WANTS TO SEEP ACROSS THE GTLKS INTO NNE...THERE HAS TO BE SOME QUESTION AS TO HOW FAR S IT CAN PENETRATE NEXT WEEK DUE TO THE GENERAL W-E FLOW...THE EC OP RUN KIND OF SHOWS A FLATTENING OF THE DECENT MID USA TROF DAY 7 THRU 10. AND THE GGEM WAS SORT OF SIGNALING NOTHING UNUSUALLY COLD THIS FAR SE...SO FAR. && .SHORT TERM (REST OF TONIGHT THROUGH THURSDAY)... MOST OF THE ZONE/CWF WORK WAS OVERNIGHT THRU 17Z THU. RERAN THE TOOLS. COVERAGE OF SHWRS AND KEPT IT SIMPLE. WITHDREW MOST OF THE WIND ADVY. CONVECTIVE POTENTIAL CAN STILL YIELD 40 KT BUT MAINLY FAR SE. && .HYDROLOGY... SPOTTY 1.2 AMTS STILL POSS CC BY 15Z THU. && .PREVIOUS DISCUSSION... (ISSUED 842 PM EST WED NOV 9 2005) ..A PERIOD OF HEAVY RAIN AND EMBEDDED THUNDERSTORMS ARE EXPECTED TONIGHT... M2...842 PM. WIND ADVY WILL B CONTD BUT ONLY FOR CONVECTIVE POTENTIAL. OTRW SEEMS LIKE THE PRES FALLS ARE GUTTING IT. AT 01Z THE MAIN PRES FALL CTR NOW NR IOS BUT WITH A SIGNIF TAIL BACK TO CATSKILLS AND NE PA. A STG PRES RISE GRAD FORMING JUST AFT OF THE CFP IN W NYS BUT PASSING THRU SNE DURING THE EARLY MORNING HRS..IT MAY NOT BE VERY EFFECTIVE AT WIND TRANSFER DURING SHARP DRY ADVECTION EXCEPT HIGHER HILLS. WILL MONITOR THE 00Z/10 NGM FOR HOLDING SHWRS 2 HRS LONGER THAN CURREENTLY FCST IN OUR 940 PM UPDATE. NLY DRAIN NOW PROMINENT MHT TO BDL WWD AS THE SE BL WINDS DIE IN THE INTERIOR WITHIN STG PRES FALLS. I LIKE THE 18Z/9 GFS PORTRAYAL OF 06Z/10 SWI/KI AND THE MAIN ACTION FOR SNE TONIGHT SHUD BE WITH THAT CFP... AS WRITTEN IN THE NOWCASTS AND...THUNDER MIGHT REFIRE OUTER CC/ACK VCNTY ARD 09Z? M1...539 PM. UPDATED PFM/AFM/FTP/ZFP FOR COOLER TEMPS EARLY TONIGHT AND SOMEWHAT DIFFERENT WIND DIRECTION. JAMMED TEMP SITN DVELOPING CT RVR VLY. BLV UVM CENTER AND BAGGINESS IN SFC PRES FIELD DEVELOPING EARLY TONIGHT WITH PRES FALLS ACROSS CENTRAL AND SNE PROBABLY LIMITS THE SE INFLOW AT THE SFC TO IJD-HFD-ORH-MHT LINE. FURTHER UPDATES IMPLIED FROM NEW 18Z GFS. THE BIG LIGHTNING SHOW PROB NOT UNTIL AFTR 05Z WHEN HAILERS POSSIBLE WITH BEST CHC WIND ADVY CONDS WST- PVD-TAN-PYM SWD. WEBENTRY BEING REVIEWED THRU THE NIGHT. AT 21Z...LOTS OF LIGHT NLY WINDS DVLPG EPA CATS TO W NH. SFC PRES FALL LOBE DVLPG A SECONDARY CTR HUD VALLEY NYS. HAIL INDEX AT 10K AND 20.8 FOR 0 AND -20. DRAG SHORT TERM (TONIGHT THROUGH THURSDAY)... A RATHER TYPICAL FALL LIKE SYSTEM WILL AFFECT SOUTHERN NEW ENGLAND TONIGHT. A 990 MB LOW CURRENTLY OVER THE NORTHERN GREAT LAKES WILL TRACK NORTHEASTWARD INTO SOUTHEAST CANADA TONIGHT. MEANWHILE...A WEAKER SECONDARY LOW WILL DEVELOP ALONG A WARM FRONT THAT WILL BE LIFTING ACROSS THE REGION TONIGHT. THIS SYSTEM IS VERY DYNAMICAL AND ALL THE MODELS ARE PROGGING A POWERFUL LOW LEVEL JET OF 50 TO 60 KNOTS DEVELOPING AT 925 MB. THIS WILL RESULT IN TREMENDOUS LIFT OVER THE COOL AIR CURRENTLY IN PLACE. IN ADDITION...TOTAL TOTALS INCREASE TO BETWEEN 50 AND 55 SO THERE IS PLENTY OF INSTABILITY TO SUPPORT EMBEDDED THUNDERSTORMS. MID LEVEL TEMPERATURES QUICKLY RISE WITH 850 MB READINGS SOARING TO BETWEEN +8C AND +10C. ONCE THE LOW LEVEL INVERSION MIXES OUT THESE MILD MID LEVEL TEMPERATURES WILL MIX OUT AND TEMPERATURES SHOULD RISE WELL INTO THE 50S...TO NEAR 60. HOWEVER...TEMPERATURES MAY REMAIN LOCKED IN THE 40S ACROSS THE VALLEYS OF WESTERN MA AND SOUTHERN NH. THE QUESTION IS SINCE WE HAVE SUCH STRONG WIND FIELDS ALOFT...HOW MUCH OF IT WILL BE ABLE TO MIX DOWN TO THE GROUND. THERE ACTUALLY MAY BE TWO ROUNDS OF STORMS...ONE WITH THE WARM FRONT AND THEN A SECOND WITH THE ACTUAL COLD FRONT. THE WARM FRONT MAY NOT BE ABLE TO PRODUCE MUCH WIND WITH THE INVERSION STILL IN PLACE. HOWEVER...AHEAD OF THE COLD FRONT THE INVERSION MAY MIX OUT ACROSS A GOOD PORTION OF THE REGION. THEREFORE...ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING 40 TO 50 MPH WIND GUSTS...SO WILL BE CONTINUING TO HIGHLIGHT THIS POTENTIAL WITH OUR SPECIAL WEATHER STATEMENT ACROSS MUCH OF OUR REGION. THE BEST CHANCE FOR THESE DAMAGING WIND GUSTS WILL BE DOWN ALONG THE SOUTH COAST...CAPE AND ISLANDS WHERE DEWPOINTS WILL CLIMB WELL UP INTO THE 50S AND MODELS ARE DEPICTING 200 TO 500 J/KG OF CAPE. ACROSS THE REGION...WILL ALSO BE ISSUING A WIND ADVISORY SINCE WINDS MAY ALSO MAY REACH THE SUSTAINED CRITERIA OF 25 TO 35 MPH ONCE THE WINDS VEER TO THE SOUTH SOUTHWEST ALLOWING STRONGER WINDS TO MIX DOWN TO THE GROUND. OTHERWISE...THE RAIN SHOULD EXIT FAR SOUTHEAST MA...THE CAPE AND ISLANDS BY MID MORNING ON THURSDAY. BEHIND THE FRONT...A SHOT OF COLD AIR WILL BEGIN TO MOVE INTO THE REGION. EXPECT A LOT OF CUMULUS AROUND SO BESIDES FOR A FEW PEAKS OF SUNSHINE IT WILL GENERALLY BE MOSTLY CLOUDY. IN ADDITION...A POWERFUL SHORTWAVE WILL MOVE INTO NORTHWEST MA AND SOUTHWEST MA IN THE MID TO LATE AFTERNOON. THIS COMBINED WITH VERY COLD AIR ALOFT MAY BRING SCATTERED SNOW SHOWERS TO THIS REGION BY DAYS END AS TEMPERATURES FALL DURING THE AFTERNOON. LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)... MID LEVEL SHORTWAVE AND CORE OF COLDEST AIR ALOFT (500 MB DOWN TO -30 N ZONES) MOVE ACRS SNE THU EVNG. THIS COMBINED WITH LINGERING LOW LEVEL MSTR IS ENOUGH TO MENTION LOW CHC POP FOR SNOW SHOWERS NW ZONES THU EVNG. OTRW...EXPECT PTCLDY SKIES AND BRISK NW FLOW. MINS MOSTLY IN THE 20S...EXCEPT LOW/MID 30S IMMEDIATE S COAST AND BOS METRO. UPPER TROF AXIS E OF SNE ON FRI AS COLD NW FLOW WILL PERSIST. NAM IS MORE PROGRESSIVE THAN GFS AND NOT AS DEEP WITH UPPER TROF BUT GIVEN STRONG DOWNSTREAM RIDGING WE LEANED TOWARD GFS. STILL -26 TO -28 AT 500 MB SO EXPECT DIURNAL CU BUT DRY. A CHILLY DAY AS 850 MB TEMPS DOWN TO -8 TO -10 WHICH TRANSLATES TO UPPER 30S HIR ELEVATIONS AND 40S ELSW. RAPID HEIGHT RISES FRI NGT INTO SAT AS UPPER RIDGE MOVES EWD AND EXPECT MOCLR SKIES DURING THIS PERIOD. ANOTHER COLD NIGHT FRI NGT AS SFC SFC RIDGE APPROACHES AND WINDS DIMINISH WITH MINS RANGING FROM L20S TO L/M30S. BUT NICE PRECOVERY ON SAT AS SFC RIDGE MOVES E AND RETURN FLOW DEVELOPS. MAXES SHOULD GET TO WITHIN A FEW DEGREES OF 50. MILD DAY EXPECTED ON SUN AS SW FLOW INCREASES AHEAD OF CDFNT MOVG THRU GT LKS. GFS AND ECMWF SHOW 850 MB TEMPS GETTING TO +10 SO WE SHOULD SEE TEMPS GETTING INTO L60S UNDER PT-MOSUNNY SKIES. INCREASING CLOUD COVER AND CHC SHOWERS SHOULD HOLD OFF TIL SUN NGT WITH FROPA THEN SHOWERS PSBLY LINGERING INTO MON MORNING...ESP E ZONES. TEMPS WILL STAY AT OR ABOVE NORMAL ON MON AS AIR BEHIND THIS FRONT IS NOT THAT COOL WITH 850 TEMPS STILL NEAR +6. SOME MODEL DIFFERENCES FOR LATER MON NGT AND TUE AS ECMWF PUSHES FNT SWD WITH HIGH PRESSURE BUILDING IN...WHILE GFS HOLDS FNT S OF THE COAST WITH WAVE DEVELOPING MID ATL CST AND MOVG NE WHICH BRINGS RAIN AND NE WINDS TO THE REGION LATE MON NGT AND ESPECIALLY TUE. CONSIDERING LAST 3 RUNS OF GFS HAVE BEEN ADVERTISING THIS SCENARIO (ALTHOUGH SOME TIMING DIFFERENCES) AND GFS ENSEMBLE MEAN INDICATING HIGH PROB OF PCPN WE WILL LEAN TOWARD GFS AND MENTION CHC RAIN FOR LATE MON NGT/TUE. BUT NOT CONFIDENT GOING ANY HIGHER THAN CHC AS WE DONT HAVE MODEL CONSENSUS. THICKNESS PROFILES SUGGEST THERE MAY BE SOME SNOW MIXED IN OVER THE HIGHER TERRAIN NW ZONES LATE MON NGT/EARLY TUE. WE MAY GET A BRIEF WINDOW OF DRYING TUE EVNG BEFORE CHANCE OF SHOWERS INCREASES AGAIN LATE TUE NIGHT INTO WED AS NEXT CDFNT MOVES INTO REGION. THE TREND HAS BEEN FOR A SLOWER AND LESS PROGRESSIVE SOLUTION WHICH KEEPS THREAT OF SHOWERS INTO WED. AVIATION... RAIN AND EMBEDDED THUNDERSTORMS WILL RESULT IN MVFR WITH TEMPORARY IFR CONDITIONS IN PRDS HEAVY RAIN OVERNIGHT. CONDITIONS SHOULD IMPROVE RAPIDLY TO VFR AROUND DAYBREAK ON THURSDAY...BUT A BROKEN DECK OF CUMULUS IS EXPECTED TO DEVELOP BETWEEN 3 AND 4 THOUSAND FEET FORENOON THURSDAY WITH COLD AIR ADVECTION. MARINE... SHORT TERM...WITH 50 TO 60 KNOTS OF WIND AT 925 MB AND CONVECTION...EXPECT TO SEE WIND GUSTS OVER THE WATERS TO BETWEEN 35 AND 40 KNOTS. WILL HIGHLIGHT GALES FOR ALL WATERS EXCEPT BOSTON HARBOR. COLD ADVECTION WILL RESULT IN STRONG SMALL CRAFT ADVISORIES ON THURSDAY AND WE MAY BEGIN TO FLIRT WITH GALE FORCE WIND GUSTS TOWARDS EVENING. LONG TERM...WE ARE LOOKING AT A STRONG SMALL CRAFT ADVISORY FOR THU NIGHT WITH GOOD CAA IN NW FLOW. SOUNDINGS KEEP GUST POTENTIAL BELOW 35 KTS SO NO GALES FOR NOW. EXPECT G25 KTS TO CONTINUE OVER THE OPEN WATERS FRI/FRI EVNG BEFORE WINDS DIMINISH. NEXT SHOT OF SMALL CRAFT WINDS WILL BE SUN NIGHT IN PREFRONTAL SW FLOW. HYDROLOGY... A GENERAL 0.50 TO 1.00 INCH OF RAIN EXPECTED ACROSS THE REGION TONIGHT. LOCALLY HIGHER AMOUNTS OF 1.50 INCHES OF RAIN MAY OCCUR IN CONVECTION. ALTHOUGH POOR DRAINAGE STREET FLOODING MAY OCCUR ESPECIALLY WHERE FALLING LEAVES CLOG STORM DRAINS...NO SIGNIFICANT FLOODING IS EXPECTED. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...WIND ADVISORY FOR MAZ022>024 UNTIL 6 AM THURSDAY. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ230 UNTIL 6 AM FRIDAY. ...GALE WARNING FOR ANZ231>237-250-254-255 UNTIL 6 AM THURSDAY. && SYNOPSIS... SHORT TERM...DRAG HYDROLOGY...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 339 PM EST WED NOV 9 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-101100- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 339 PM EST WED NOV 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...MASSACHUSETTS...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE... CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT A COLD FRONT MOVING THROUGH NEW ENGLAND TONIGHT WILL BRING LOCALLY HEAVY RAIN...THUNDERSTORMS...AND STRONG GUSTY WINDS TO THE REGION. ANY THUNDERSTORMS WILL POSE A LIGHTNING RISK AND WILL BE CAPABLE OF TAPPING STRONG WINDS ABOVE THE GROUND TO PRODUCE POTENTIAL WIND GUSTS TO 50 MPH...ESPECIALLY EAST OF THE I-95 CORRIDOR. RAINFALL OF UP TO AN INCH IS EXPECTED WITH LOCALLY HIGHER AMOUNTS. WHILE SMALL STREAM AND RIVER FLOODING WILL NOT BE AN ISSUE...LOCAL URBAN AND POOR DRAINAGE PONDING OF WATER MAY OCCUR DURING THE NIGHT. A WIND ADVISORY IS IN EFFECT TONIGHT FOR THE SOUTH COAST...CAPE AND ISLANDS. SOUTHEAST WINDS 15 TO 25 MPH WILL BECOME SOUTHWEST TONIGHT AND INCREASE TO 25 TO 35 MPH WITH HIGHER GUSTS. THIS COULD KNOCK DOWN SMALL TREE BRANCHES...AND BLOW LOOSE OBJECTS AROUND. A GALE WARNING IS IN EFFECT TONIGHT FOR ALL THE COASTAL WATERS EXCEPT BOSTON HARBOR FOR WINDS GUSTING TO 40 KNOTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AS COLD AIR POURS INTO THE REGION ON THURSDAY AND THURSDAY NIGHT...SNOW SHOWERS ARE POSSIBLE IN NORTHWEST MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. SNOW ACCUMULATIONS OF LESS THAN ONE INCH ARE POSSIBLE...MAINLY IN THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE ALERT FOR STRONG WIND GUSTS TONIGHT. SHOULD A REPORTABLE EVENT OCCUR...PLEASE REPORT THIS TO THE NATIONAL WEATHER SERVICE. KJC
The Boston radar (KBOX), 78 km away, was scanning. The volume nearest the first event began at 05:12 UTC.
2 high wind, 2 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481750, 5481822, 5481749, 5481823.